|LOW CD COUNT FOLLOW UP
Mar 22, 2005
Many thanks for your very informative response. It really is appreciated.
I have just a few more questions for you if that is ok?
You have recommended Lexiva, due to it being relatively easy to tolerate, however, please can you advise which of the NRTI back bones you would instigate along with this.
I have heard a lot about Epzicom (Or Kivexa). Would this be a good option, or would you use Truvada instead? Have either of these 2 options been intensively studied when combined with Lexiva?
Also, does Lexiva have a worse lipid profile than Reyataz or is it the other way round? And, would you say that Lexiva is easier to tolerate than Reyataz?
If iniating with a Protease Inhibitor, once the viral load decreases, and the CD4 count increases, would you then move a patient on to an easier to tolerate combination, i.e. Truvada / Sustiva? And would this method offer a greater barrier to resistance?
Once again, thank you so much for your help.
Response from Dr. Young
Manuel, thanks for your reply and comments.
The majority of current data on NRTI backbones to use with fosamprenavir (Lexiva, Telzir) are with abacavir/3TC (Epzicom, Kivexa) or AZT/3TC (Combivir). This shouldn't be too surprising, since GlaxoSmithKline manufactures all of these medications. The abacavir/3TC combination has been extensively studied and with the exception of abacavir hypersensitivity (HSR) has been very well tolerated. The other frequently prescribed option, tenofovir/FTC (Truvada) has less clinical studies data, but has appeared to work well for many patients (including our own).
Both of the newer PIs, atazanavir (Reyataz) and fosamprenavir appear to have very favorable lipid profiles-- "taz" has very impressive data, though has no currently presented clinical trials data for first-line treatment in combination with ritonavir boosting (indeed, this is why this combination is currently not recommended for first-line use in the United Kingdom). Fosamprenavir does cause a modest increase in total cholesterol, but this is ofset by an increase in the "good", or HDL-cholesterol, so that the overall total/HDL cholesterol (a more accurate assessment of cardiac risk) appears unchanged from baseline.
As for your last question- I generally switch medications from within treatment class if possible (PI for PI)-- it has been our experience that both new PIs are very well tolerated, and very few patients have to discontinue because of side effects. While a switch to efavirenz (Sustiva, Stocrin) should clearly work, it's not clear if this would jepordize the theoretical benefit of boosted PIs from the standpoint of resistance.
I hope this helps, BY
Everyone has a right to their own opinion
From Brazil again.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.